Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 5, NWS Amarillo, TX

January 30, 200810 counties in Texas

NWS Amarillo, TX issued this red flag warning at Jan 30, 2008, 3:57 AM CST for 10 counties in Texas. It took effect at Jan 30, 2008, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2008, 3:57 AM CST (09:57 UTC)
In effect from
Jan 30, 2008, 12:00 PM CST
Expired
Jan 30, 2008, 6:00 PM CST
In force
6 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 30 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3266 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KAMA 300957
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
357 AM CST WED JAN 30 2008

...RED FLAG WARNING IS IN EFFECT FOR THE SOUTHERN HALF OF THE TEXAS
PANHANDLE UNTIL 6 PM CST DUE TO STRONG WINDS AND LOW AFTERNOON HUMIDITIES...

.SURFACE LOW PRESSURE OVER SOUTHEASTERN COLORADO TODAY WILL DEEPEN IN
RESPONSE TO A MID AND UPPER LEVEL TROUGH OVER THE CENTRAL AND
SOUTHERN ROCKIES. STRONG SOUTHWESTERLY TO WESTERLY WINDS OF 20 TO 30
MPH WITH HIGHER GUSTS CAN BE EXPECTED THIS AFTERNOON OVER THE
SOUTHERN TEXAS PANHANDLE. IN ADDITION...MINIMUM AFTERNOON RELATIVE
HUMIDITIES WILL FALL TO AROUND 15 PERCENT OR LESS. THE FORECASTED
FIRE DANGER RATING TODAY IS EXPECTED TO BE HIGH TO VERY HIGH.

TXZ011>020-302200-
/O.NEW.KAMA.FW.W.0005.080130T1800Z-080131T0000Z/
OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-
DONLEY-COLLINGSWORTH-
357 AM CST WED JAN 30 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING FOR THE SOUTHERN HALF OF THE TEXAS PANHANDLE...WHICH IS IN
EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON.

THE COMBINATION OF STRONG WESTERLY TO SOUTHWESTERLY DOWNSLOPING WINDS
OF 20 TO 30 MPH WITH HIGHER GUSTS AND LOWEST AFTERNOON RELATIVE
HUMIDITIES OF NEAR 15 PERCENT OR LESS WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS.

RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND A FIRE DANGER RATING OF HIGH OR
GREATER WILL CREATE RED FLAG CONDITIONS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF
THIS RED FLAG WARNING.

$$

SCHNEIDER
1 follow-up statement
000 
WWUS84 KAMA 301810
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1210 PM CST WED JAN 30 2008

...RED FLAG WARNING IS IN EFFECT FOR SOUTHERN TEXAS PANHANDLE UNTIL 6
PM CST...

.SURFACE LOW PRESSURE OVER SOUTHEASTERN COLORADO AND SOUTHWEST KANSAS THIS
AFTERNOON...WILL DEEPEN IN RESPONSE TO A MID AND UPPER LEVEL TROUGH
TRACKING OVER THE CENTRAL AND SOUTHERN ROCKIES. STRONG SOUTHWESTERLY
TO WESTERLY WINDS CAN BE EXPECTED THIS AFTERNOON OVER THE SOUTHERN
TEXAS PANHANDLE. WHEN COMBINED WITH VERY LOW MINIMUM RELATIVE
HUMIDITIES...THE FIRE DANGER RATING IS EXPECTED TO BE HIGH TO VERY
HIGH THIS AFTERNOON.

TXZ011>020-310000-
/O.CON.KAMA.FW.W.0005.000000T0000Z-080131T0000Z/
OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-
DONLEY-COLLINGSWORTH-
1210 PM CST WED JAN 30 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON
FOR THE SOUTHERN HALF OF THE TEXAS PANHANDLE.

THE COMBINATION OF WESTERLY TO SOUTHWESTERLY WINDS OF 20 TO 30 MPH WITH
HIGHER GUSTS...AND AFTERNOON RELATIVE HUMIDITIES OF 15 PERCENT OR
LESS...WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS.

YOU ARE ADVISED TO POSTPONE ALL OUTDOOR BURNING UNTIL CONDITIONS
IMPROVE. BE EXTREMELY CAREFUL TO AVOID STARTING OUTDOOR FIRES...AND
BE SURE TO PROPERLY EXTINGUISH ALL SMOKING MATERIALS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

NUNEZ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Jan 30, 3:41 AM CST, 16 minutes earlier.

Area forecast discussion, Jan 30, 3:41 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
341 AM CST WED JAN 30 2008

.DISCUSSION...
700 MB AND 500 MB SHORTWAVE TROUGH OVER THE CENTRAL AND SOUTHERN
ROCKIES TODAY WILL ALLOW SURFACE LOW PRESSURE ALONG THE LEE OF THE
ROCKIES TO DEEPEN BY THIS AFTERNOON. A COLD FRONT IS ALSO FORECASTED
TO PUSH SOUTH OUT OF CENTRAL AND SOUTHERN KS AND EASTERN/SOUTHEASTERN
CO BY THIS AFTERNOON. EXPECT STRONGEST WINDS TODAY WILL BE AHEAD OF
THE FRONT AND EAST OF THE SURFACE LOW ACROSS THE SOUTHERN HALF OF THE
TX PANHANDLE THIS AFTERNOON. DOWNSLOPING SOUTHWESTERLY TO WESTERLY
WINDS WILL ALLOW TEMPS TO CLIMB WELL ABOVE NORMAL INTO THE UPPER 50S
TO NEAR 60 OVER THE SOUTHERN HALF OF THE TX PANHANDLE. COLD FRONT
THEN FORECASTED TO PUSH SOUTH INTO THE OK PANHANDLE EARLY THIS
EVENING AND THEN ACROSS THE REMAINDER OF THE FORECAST AREA TONIGHT.
SHORTWAVE TROUGH WILL TRACK SOUTHEAST ACROSS THE PANHANDLES TONIGHT
BRINGING A CHANCE FOR PRECIP TO MAINLY THE NORTHERN SECTIONS OF THE
FORECAST AREA...WITH LESSER CHANCES IN THE SOUTHERN SECTIONS.
MAINTAINED CONSISTENCY OF PREVIOUS SHIFT IN BOTH POPS AND QPF TONIGHT
AND ALSO MAINTAINED CONTINUITY OF PRECIP CHANGING FROM RAIN TO SNOW
OVERNIGHT AND THEN PUSHING OFF TO THE EAST BY EARLY THURSDAY. AMOUNTS
WILL BE LIGHT...GENERALLY LESS THAN ONE INCH SO NO ADVISORIES PLANNED
WITH THIS PACKAGE. LATER SHIFTS WILL NEED TO WATCH THIS CLOSELY IS AN
ADVISORY NEEDED LATER ON. COOLER AND DRIER THURSDAY AS HIGH PRESSURE
BUILDS IN FROM THE NORTHWEST AND A DRIER NORTHWESTERLY FLOW ALOFT
PREVAILS BEHIND THE DEPARTING UPPER TROUGH. WARMER AND DRIER AGAIN
FRIDAY AS ANOTHER LEE SIDE SURFACE TROUGH DEVELOPS AND DEEPENS. WINDS
LIKELY TO INCREASE ONCE AGAIN FRIDAY. ANOTHER COLD FRONT ON TAP
FRIDAY NIGHT...HOWEVER NO PRECIP EXPECTED WITH THIS FRONT AND BEST
UPPER LEVEL DYNAMICS REMAINING NORTH OF THE FORECAST AREA. COOLER AND
DRY SATURDAY...THEN WARMER AND DRY SUNDAY WITH WINDS INCREASING IN
RESPONSE TO FALLING PRESSURES ALONG THE LEE OF THE ROCKIES. STRONG
COLD FRONT FORECASTED BY MONDAY ACROSS THE PANHANDLES. LEFT FORECAST
PACKAGE MAINLY DRY FOR NOW...BUT DID INSERT LOW END SLIGHT CHANCE
POPS IN THE EXTREME NORTHWEST SECTIONS MONDAY NIGHT AS SOUTHERN
STREAM SYSTEM FORECASTED TO APPROACH THE PANHANDLES MONDAY NIGHT.
LATER SHIFTS WILL NEED TO ADJUST POPS ACCORDINGLY EARLY NEXT WEEK
DEPENDING ON THE TIMING AND TRACK OF THIS NEXT POSSIBLE WEATHER
SYSTEM. OTHERWISE...DRY AND NEAR OR SLIGHTLY ABOVE NORMAL TEMPS
EXPECTED THROUGH THE EXTENDED PERIOD.

&&

.FIRE WEATHER...
A RED FLAG WARNING HAS BEEN ISSUED TODAY FOR THE SOUTHERN HALF OF THE
TX PANHANDLE WHERE THE STRONGEST WINDS AND LOWEST AFTERNOON RH VALUES
FORECASTED. THE RED FLAG WARNING STARTS AT 18Z TODAY AND RUNS UNTIL
00Z THURSDAY. WENT WITH DRIEST MODEL...BUT STILL NOT POSSIBLY DRY
ENOUGH. RH VALUES MAY BE SLIGHTLY LOWER THAN CURRENTLY FORECASTED FOR
THE SOUTHERN TX PANHANDLE. NEXT POSSIBILITY OF ELEVATED FIRE DANGER
WILL BE FRIDAY WHEN DOWNSLOPING SOUTHWESTERLY WINDS INCREASE IN
RESPONSE TO DEEPENING SURFACE LOW PRESSURE ALONG THE LEE OF THE
ROCKIES AHEAD OF AN APPROACHING COLD FRONT. TEMPS ARE EXPECTED TO
REBOUND FRIDAY INTO THE 60S AHEAD OF THE FRONT WITH LOWEST AFTERNOON
RH VALUES NEAR 13 TO 15 PERCENT IN THE SOUTHERN SECTIONS...AND 15 TO
20 PERCENT IN THE NORTHERN SECTIONS. A FIRE WEATHER WATCH MAY BE
NEEDED FOR FRIDAY.

&&

SCHNEIDER

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                58  18  41  22  62 /   0  30  10   0   0
BEAVER OK                  52  20  35  16  54 /   0  40  20   0   0
BOISE CITY OK              48  17  38  17  54 /   0  40  10   0   0
BORGER TX                  58  22  42  24  60 /   0  40  20   0   0
BOYS RANCH TX              58  20  42  21  60 /   0  30   5   0   0
CANYON TX                  57  18  42  21  62 /   0  30   5   0   0
CLARENDON TX               60  24  44  22  61 /   0  30  20   0   0
DALHART TX                 53  16  44  16  56 /   0  40   5   0   0
GUYMON OK                  52  20  39  19  56 /   0  40  20   0   0
HEREFORD TX                58  18  42  21  62 /   0  30   5   0   0
LIPSCOMB TX                55  23  40  18  54 /   0  40  20   0   0
PAMPA TX                   57  21  41  21  59 /   0  30  20   0   0
SHAMROCK TX                58  27  44  22  60 /   0  30  20   0   0
WELLINGTON TX              60  29  44  24  60 /   0  30  20   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
     THE FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
     DEAF SMITH...DONLEY...GRAY...OLDHAM...POTTER...RANDALL...
     WHEELER.

OK...NONE.

&&

11/17
Hazardous weather outlook, Jan 29, 5:24 PM CST, 10 hours 33 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
524 PM CST TUE JAN 29 2008

OKZ001>003-TXZ001>020-301200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
524 PM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

BREEZY TO WINDY SOUTHWEST WINDS ALONG WITH LOW AFTERNOON RELATIVE
HUMIDITIES OF NEAR 15 TO 20 PERCENT LATE THIS WEEK WILL RESULT IN
ELEVATED FIRE WEATHER CONCERNS.

THERE IS A CHANCE OF A WINTRY MIX OF PRECIPITATION ON WEDNESDAY NIGHT
INTO THURSDAY MORNING. AT THIS TIME...IT APPEARS ANY ACCUMULATIONS
WILL BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 4:02 PM CSTSnow and Blowing Snow AdvisoryAMAArmstrong, Carson, Collingsworth, Donley, Gray, Hansford and 10 more17 hr

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.